After tuning into the BBC programme, Watchdog, DG Writer Jasmine Kluge investigates the price of painkillers and finds that sometimes the most expensive products really aren't the best
For many people with disabilities use of over-the-counter pain relief medicine is a regular occurrence. But how do you make the choice of which medicine to buy? Do you base your decision on the marketing of a branded pill, or by the specific wording on a box that perhaps emphasises a product is “express” or “extra”? After all, when it comes to pain you want to make sure you're buying the best and most effective remedy.
So which would you choose for fast, effective relief from moderate pain? Would you select normal Nurofen or would you opt for a box of Nurofen Express priced at almost a pound more?
You'd be forgiven for thinking that there is an extra ingredient in the "Express" version, something that warranted the price increase and justified the different packaging. But you would be wrong. Actually both products share a product code which means they contain exactly the same ingredients of the same strength. The only difference between these two products is price and packaging.
But why are we buying branded painkillers in the first place when the shops' own brands are so much cheaper? Ibuprofen is the active ingredient in Nurofen and you can pick up a box for 99p in shops like Superdrug rather than spending £3.65 on the same amount of Nurofen Express. It’s worth remembering that the NHS never buy into the branded products when there's a cheaper alternative with exactly the same active ingredients.
However price is not the only issue surrounding the misleading claims on much of the packaging. There are some concerns that medication marketed as specific, targeted pain relief may result in members of the public doubling the maximum doses if they were to have pain in more than one area. Incredibly, Feminax - which boasts that it “attacks period pain fast” - and Asda’s own brand of migraine relief are the exact same medications. They are interchangeable. The same goes for Nurofen Tension Headache and Nurofen Migraine Relief. Except one is purple, and the other is orange and more expensive.
The Chief Scientist of the Royal Pharmaceutical Society, Professor Jayne Lawrence says the difference between Anadin paracetamol and Tesco's own brand, which is half the price, is minimal:
“Basically, the same drug at the same dose is the same type of medicine. If you look at the ingredients they do look quite different but these are just to help manufacture the tablet. A patient taking either of those drugs would experience effectively the same pain relief”
Professor Lawrence explains that if you do find an extra benefit from certain branded tablets rather than the cheapest versions it is likely that you are simply experiencing a placebo effect.
However, a spokesperson for Nurofen did speak to the BBC and shed light on some of the unnecessary price and labelling differences between their products.
“We know from our research that people search for products to treat their specific symptoms, whether headache, migraine or period pain for example. Therefore different labelling and packaging helps people navigate the range more easily so they can quickly identify the best product for their type of pain.
“We work closely with the Medicines and Healthcare products Regulatory Agency (MHRA) who approves all of our products, including the names, indications and licences. If Nurofen’s products have the same active ingredients and same format, they have the same Manufacturer’s Recommended Retail Price (MRRP). Setting the price at which Nurofen products are sold in store is at the retailer’s discretion.”
But if we can't trust the leading drug companies or the shops that shelve their products to direct us to the appropriate painkiller at the right price, then who do we turn to for advice? To find the product you need, all you really have to do is use your common sense and research a little bit of information.
Firstly, caffeine accelerates the body's absorption of paracetamol and this is usually the only extra ingredient in pills packaged with words such as “extra” or “express”. If you were to have a headache, you could choose Hedex Extra, which has a box that clearly states “Extra relief for headaches fast”, for £2.09 for 16 tablets. Or you could go for a understated packet of the shop's own brand of paracetamol (16p for 16 tablets) and have a cup of coffee. That may sound flippant, but it really will have a similar effect for a fraction of a cost.
However, pain relieving medication is more than just ibuprofen and paracetamol. Cold remedies such as Beechams and Lemsip contain decongestants as well as the standard paracetamol dose, but again the supermarket equivalent contains the same ingredients. These are, after all, medications which have to be licensed; meaning that the standard formula is easily replicated. There is no difference in quality.
That is not to say that all of the claims that brands make are false. For some brands their “extra” claims refer to other pain killing ingredients such as aspirin or codeine. It is the back of the packet that you need to read rather than relying on the buzzwords that market the product.
Paracetamol is probably the most popular over-the-counter medicine in the UK. It targets pain and can lower a temperature. Ibuprofen differs in that it has anti-inflammatory properties making it better suited to muscular pain including headaches.
For more severe pain co-codamol, a compound of codeine and paracetamol, is the one of the strongest medication available without prescription. Your doctor can also prescribe you co-codamol with a higher dose of codeine than what is readily available. Aspirin is now predominantly used for its blood thinning properties to reduce the likelihood of strokes and heart attacks rather than for pain relief. This is because the risk-to-benefit ratio is not particularly helpful as aspirin can can cause stomach ulcers and gastrointestinal bleeding.
If you are at all unsure of which pain relief medicine to take then check with your doctor for further information. If you find yourself taking any of these drugs on a regular basis make sure your GP is informed as they will be able to investigate any underlying medical condition and advise you on the potential dangers of the tablets you are taking. There is research to suggest that consistent use of paracetamol can actually cause headaches and other complications so its something that definitely needs monitoring by a healthcare professional who may be able to prescribe a better alternative.
A little bit of knowledge of what you are taking really does go a long way. Knowing the ingredients of popular medicines and their cheaper counterparts sat next to them on the shelf could save you more than a just a packet!
Image credit: eMagazine via www.flickr.com/creativecommons/
Written by Jasmine Kluge